The spectrum of heavy tailed random matrices

Gérard Ben Arous, Alice Guionnet

Research output: Contribution to journalArticle

Abstract

Let X N be an N → N random symmetric matrix with independent equidistributed entries. If the law P of the entries has a finite second moment, it was shown by Wigner [14] that the empirical distribution of the eigenvalues of X N , once renormalized by √N , converges almost surely and in expectation to the so-called semicircular distribution as N goes to infinity. In this paper we study the same question when P is in the domain of attraction of an α-stable law. We prove that if we renormalize the eigenvalues by a constant a N of order N1α, the corresponding spectral distribution converges in expectation towards a law μ which only depends on α. We characterize μα and study some of its properties; it is a heavy-tailed probability measure which is absolutely continuous with respect to Lebesgue measure except possibly on a compact set of capacity zero.

Original languageEnglish (US)
Pages (from-to)715-751
Number of pages37
JournalCommunications In Mathematical Physics
Volume278
Issue number3
DOIs
StatePublished - Mar 2008

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Fingerprint Dive into the research topics of 'The spectrum of heavy tailed random matrices'. Together they form a unique fingerprint.

  • Cite this